Texas, 2003

Tornado and Flash Flooding in Texas, June 5 to 6, 2003

June 5 to 6, 2003 · NWS MAF · 11 events in 9 counties and zones

In a near repeat of the previous day's severe weather activity, thunderstorms initiated along the higher terrain of West Texas and New Mexico. A thunderstorm near Alpine produced a ten minute duration tornado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

In a near repeat of the previous day's severe weather activity, thunderstorms initiated along the higher terrain of West Texas and New Mexico. A thunderstorm near Alpine produced a ten minute duration tornado. More widespread severe weather affected the area during the late evening, and into the early morning hours of the 6th. For the second night in a row, a severe linear MCS took on a bow echo structure as it moved southeast across parts of Dawson and Martin Counties. In addition, a severe thunderstorm developed over the southern parts of Ector County, and resulted in damaging winds from Penwell to Pleasant Farms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 1:25 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 5, 1:25 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003

ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.

REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.

COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.

WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.

BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.

WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.

MAF  064/083 062/089 064 1262-
CNM  061/084 062/092 064 1252-
MRF  057/080 054/084 054 12322
FST  065/085 065/091 065 1252-

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
     TXZ045>048-050>053-061>063-069>070.
NM...NONE.

12
Hazardous weather outlook, Jun 5, 2:30 PM CST, 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY SEVERE THREATS.

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AND MOVE OUT ONTO THE PLAINS EARLY THIS
EVENING.  A COMPLEX OF THUNDERSTORMS WILL THEN DEVELOP OVER EASTERN
NEW MEXICO AND THE TEXAS PANHANDLE AND MOVE SOUTH INTO WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT.  THIS COMPLEX WILL THEN MOVE
OUT OF THE AREA DURING THE EARLY MORNING HOURS FRIDAY.

HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS OVERNIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR
FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE
REQUESTED THROUGH MIDNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

PLEASE REFER TO THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 233 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Jeff Davis

When
June 5, 2:45 PM CST to 2:58 PM CST
Where
Jeff Davis County, 10 mi W of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.583, -104.050

Tornado, Brewster

When
June 5, 3:15 PM CST to 3:25 PM CST
Where
Brewster County, 7 mi N of Alpine
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.467, -103.667

Several local authorities reported a tornado which developed north of the city of Alpine, and moved very slowly toward the southeast over the next ten minutes. Radar indicated a severe thunderstorm in the area, but no indication of supercellular characteristics. This evidence, combined with photographs taken by Alpine authorities, indicate the tornado was likely a landspout type tornado. No damage was reported.

Thunderstorm Wind, Reeves

When
June 5, 8:20 PM CST
Where
Reeves County, 4 mi N of Orla
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
31.867, -103.900

Severe thunderstorm winds ripped a door from the hinges on a residential structure.

Thunderstorm Wind, Gaines

When
June 5, 9:25 PM CST to 9:35 PM CST
Where
Gaines County, 2 mi N of Seminole
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -102.650

Severe thunderstorm wind gusts were measured by the West Texas Mesonet site near Seminole.

Lightning, Ward

When
June 5, 9:30 PM CST
Where
Ward County, 3 mi E of Barstow
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Lightning struck a 300 foot radio antenna, knocking an FM radio station off the air. Some of the station's equipment was destroyed.

Thunderstorm Wind, Dawson

When
June 5, 10:30 PM CST
Where
Dawson County, 8 mi SE of Lamesa
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.650, -101.850

Thunderstorm Wind, Martin

When
June 5, 10:30 PM CST
Where
Martin County, 6 mi NE of Lenorah
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.367, -101.800

Flash Flood, Gaines

When
June 5, 10:58 PM CST to June 6, 1:00 AM CST
Where
Gaines County, Seminole
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Law enforcement officials reported high water over several roadways in Seminole due to flash flooding. Highway 385 was reported to be under water as a result of the flooding.

Thunderstorm Wind, Ector

When
June 5, 11:07 PM CST to 11:35 PM CST
Where
Ector County, 1 mi E of Penwell
Measured
53 kt (61 mph) measured gust
Property damage
$105,000
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -102.583

A trained weather spotter measured a 61 MPH severe thunderstorm wind gust with a home weather station near Penwell. These winds were responsible for overturning a tractor trailer on Interstate 20 at mile marker 102. The storm then propagated southeast toward the Pleasant Farms vicinity. Several weakly constructed homes were heavily damaged in Pleasant Farms. Winds associated with the storm were likely higher than indicated across the southeast portions of the county, where most of the damage was concentrated. Due to the light construction of the damaged structures, the sole measured wind gust is referenced here instead of a damage based estimate.

Flash Flood, Ector

When
June 5, 11:25 PM CST to June 6, 1:00 AM CST
Where
Ector County, Odessa
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Flash flooding resulted in reports of "extensive" street flooding in the city of Odessa. Numerous city streets were impassable.

Thunderstorm Wind, Upton

When
June 6, 12:00 AM CST
Where
Upton County, Rankin
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.217, -101.900

The public reported winds estimated at 65 MPH in the city of Rankin as the severe thunderstorm previously responsible for damage in Ector County continued southeast across Upton County. These winds did not result in significant damage, but blew a trampoline a considerable distance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363294, 5363291, 5363295, 5363296, 5363620, 5363297, 5363298, 5363292, 5363299, 5363293, 5363550.